Breast cancer patients can switch hormonal therapy (HT) regimens due to treatment side effects or menopausal status change. We describe HT class switching from aromatase inhibitor (AI) to tamoxifen (TAM), and vice versa. In a cohort of 3,265 women diagnosed with hormone-receptor-positive breast cancer at Kaiser Permanente Northern California from 2005 to 2013, we analyzed prescription records, switching reasons, and treatment adherence post-switch by chart review, through 31 December 2014. There were 290 women who switched from AI to TAM (AI switchers), including 130 (45%) switchers during the first year of treatment; and 446 women who switched from TAM to AI (TAM switchers), including 120 (27%) switchers within the first year. After the switch, 136 (47%) AI switchers and 260 (58%) TAM switchers finished or remained on the planned therapy; 69 (24%) AI switchers and 99 (22%) TAM switchers discontinued therapy. AI side effects (73%), specifically joint pain/arthralgia and bone health issues, were the most common reasons for switching from AI to TAM, whereas from TAM to AI, it was menopausal status change (42%). Study findings highlight the need for better ways to control patient symptoms from HT to prevent discontinuation, and thus ensure best prognosis.